Alert archive / Ohio / Tornado Warnings in 1998

Tornado Warning 20, NWS Northern Indiana

May 31, 1998Defiance County, Paulding County, Ohio

NWS Northern Indiana issued this tornado warning at May 31, 1998, 2:16 PM EDT for Defiance County, Paulding County, Ohio. It was in force for 49 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 31, 1998, 2:16 PM EDT (18:16 UTC)
Expired
May 31, 1998, 3:05 PM EDT
In force
49 min
Issued by
NWS Northern Indiana
Area
Whole counties

Counties Defiance County, OH, Paulding County, OH

The radar

The Northern Indiana radar (KIWX), 99 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 2:16 PM EDTHail 1Hicksville, OH
May 31, 2:29 PM EDTHail 1.75Hicksville, OH
May 31, 2:34 PM EDTThunderstorm Wind 60Hicksville, OH
May 31, 2:46 PM EDTHail 0.75Defiance, OH
May 31, 3:09 PM EDTThunderstorm Wind 70Hicksville, OH

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 1:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 1998-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 1998-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1019 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFWA 311816 RRA
TORFWA
OHC039-125-311905-

BULLETIN- EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
116 PM EST SUN MAY 31 1998

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* TORNADO WARNING FOR...
  DEFIANCE COUNTY IN NORTHWESTERN OHIO
  NORTHERN PAULDING COUNTY IN NORTHWESTERN OHIO

* UNTIL 305 PM EDT (205 PM EST)

* AT 214 PM EDT... DOPPLER RADAR AT NORTH WEBSTER INDICATED A
  POSSIBLE TORNADO 9 MILES NORTHWEST OF ANTWERP MOVING SOUTHEAST
  AT 40 MPH.

* SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE...
  DEFIANCE
  NEY
  ANTWERP
  HICKSVILLE
  MARK CENTER

THIS IS A DANGEROUS STORM! ACT QUICKLY. SEEK SHELTER IN AN
INTERIOR ROOM ON THE LOWEST FLOOR AWAY FROM WINDOWS.

JAH/TL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this tornado warning went out at May 31, 11:14 AM EDT, 3 hours 2 minutes earlier.

Area forecast discussion, May 31, 11:14 AM EDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1014 AM EST SUN MAY 31 1998

THUNDERSTORMS THE MAIN CONCERN THIS UPDATE. BEST CHANCE OF CONVECTION
OVER SE ZONES INTO EARLY AFTERNOON BUT WOULD NOT BE SURPRISED IF A
FEW SHOWERS OR THUNDERSTORMS POPPED UP ELSEWHERE AS SECONDARY FRONT
SWEEPS ACROSS THE AREA. ADAP FIELDS INDICATING THE MOST UNSTABLE AIR
FROM NORTHERN INDIANA INTO EAST CENTRAL MISSOURI WHERE ENHANCED
CLOUDINESS IS CURRENTLY DEVELOPING PER SATELLITE LOOP. ETA
INDICATING CAPES APPROACHING 3000 J/KG OVER SE ZONES BY 18Z. SEVERAL
PARAMETERS STILL FAVORABLE INTO EARLY AFTERNOON OVER SE HALF OF CWA
FOR STRONG/SEVERE THUNDERSTORMS. WOULD LOWER POPS IN INDIANA ZONES
TO CHANCE AND ADD CHANCE POPS TO MI ZONES ST. JOSEPH TO HILLSDALE
THROUGH EARLY AFTERNOON.

1 KM VIS INDICATING A FAIR AMOUNT OF BREAKS IN THE CLOUDS THIS
MORNING WHICH SHOULD KEEP TEMPS ON TRACK TO NEAR CURRENT FORECAST
VALUES IN OH ZONES. TEMPERATURES WILL NEED TO BE ADJUSTED IN
INDIANA ZONES...PROBABLY INTO THE MID 80S. MICHIGAN ZONES WILL LIKELY
NEED TO BE TWEAKED ALSO AS TEMPERATURES HAVE CLIMBED INTO THE LOW 80S
IN SOME LOCATIONS. CAA SHOULD BRING TEMPS DOWN BEFORE MICHIGAN
ZONES CLIMB AJNY HIGHER THAN 85.

.IWX...NONE.

TAL

In the hours before

Special weather statement, May 31, 8:20 AM EDT, 5 hours 56 minutes before
MIZ077>081-311400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
720 AM EST SUN MAY 31 1998

...THE TORNADO WATCH FOR SOUTHERN MICHIGAN HAS BEEN CANCELLED...

THE COUNTIES THAT HAVE BEEN CLEARED FROM THE WATCH ARE
BERRIEN...CASS...ST. JOSEPH...BRANCH AND HILLSDALE.

THE THUNDERSTORMS HAVE MOVED EAST OUT OF THE AREA.

OHARA
Special weather statement, May 31, 8:20 AM EDT, 5 hours 56 minutes before
MIZ077>081-311400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
720 AM EST SUN MAY 31 1998

...THE TORNADO WATCH FOR SOUTHERN MICHIGAN HAS BEEN CANCELLED...

THE COUNTIES THAT HAVE BEEN CLEARED FROM THE WATCH ARE
BERRIEN...CASS...ST. JOSEPH...BRANCH AND HILLSDALE.

THE THUNDERSTORMS HAVE MOVED EAST OUT OF THE AREA.

OHARA
Special weather statement, May 31, 1:41 PM EDT, 35 minutes before
INZ006>009-012>018-020-022>027-032>034-OHZ001-002-004-005-015-016-
024-025-312300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1241 PM EST SUN MAY 31 1998

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 600 PM EST/700 PM
EDT FOR A LARGE PART OF NORTHERN AND NORTHEASTERN INDIANA AND
NORTHWEST OHIO...

SOME COUNTIES INCLUDED IN THIS WATCH INCLUDE THE FOLLOWING:

IN INDIANA...STARKE...PULASKI...WHITE...MARSHALL...FULTON...CASS...
KOSCIUSKO...MIAMI...WABASH...LAGRANGE...NOBLE...WHITLEY...HUNTINGTON
...GRANT...STEUBEN...DEKALB...ALLEN...WELLS...ADAMS...BLACKFORD...
AND JAY.

IN OHIO...WILLIAMS...HENRY...DEFIANCE...HENRY...PAULDING...PUTNAM
...VAN WERT AND ALLEN.

LARGE HAIL...DAMAGING WIND ARE POSSIBLE FOR THE REST OF THIS
AFTERNOON IN AND CLOSE TO THE WATCH AREA.  REMEMBER...SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING SO BE
PREPARED TO SEEK SHELTER IF THREATENING WEATHER APPROACHES.

PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS
AND STAY TUNED TO NOAA WEATHER RADIO..LOCAL RADIO OR TELEVISION FOR
LATER STATEMENTS AND POSSIBLE WARNINGS.

TEH

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 1:24 PM EDTSevere Thunderstorm WarningIWXWilliams46 min
May 31, 1:59 PM EDTSevere Thunderstorm WarningIWXDefiance, Fulton, Henry46 min
May 31, 2:45 PM EDTTornado WarningIWXHenry50 min
May 31, 2:51 PM EDTTornado WarningIWXPutnam64 min
May 31, 3:40 PM EDTSevere Thunderstorm WarningIWXAllen, Van Wert45 min

Nearby

Tornado Warnings in Ohio, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.